Contrast and compare the anti-coagulants warfarin, LMWH and the new oral anti-coagulants rivaroxaban and dabigatran with respect to their metabolism, elimination, and reversibility.
* Please check with your transfusion director regarding specific protocols for reversal of novel anti-coagulants.
|Warfarin||20 to 60 hours||5 days||Vitamin K,
Prothrombin Complex Concentrates,
|Unfractionated Heparin||45 minutes||4 hours||Protamine|
|LMWH||3-6 hours (renal function)||24 hours||Protamine|
|Dabigatran||11-17 hours (renal function)||1 to 3 days||Dialysis (variable results),
Center dependent* (i.e. PCCs, FEIBA)
|Rivaroxaban||5-9 hours (renal function)||1 to 2 days||90% protein bound – cannot be dialyzed,
Center dependent* (i.e. PCCs, FEIBA)
Warfarin is a vitamin K antagonist, metabolized through the liver and can be reversed with vitamin K, prothrombin complex concentrates and frozen plasma.
LWMH inhibits factors Xa and IIa via accelerating the activity of ATIII. It is renally cleared and must be used with caution in patients with renal failure. Reversal can be obtained with protamine.
Rivaroxaban is an oral FXa inhibitor that is renally cleared and does not require coagulation monitoring. In cases of bleeding factor Xa levels can be used to monitor therapeutic levels. There are no approved antidotes for reversal and protocols for reversal are center dependent.
Dabigatran is an oral thrombin inhibitor that does not require coagulation monitoring. There is no reversible antidote and coagulation testing is typically not used to monitor PT/ PTT values. There are no antidotes for reversal but dialysis has been used with limited success.
The following results were found in a 28-year-old woman as part of a work up for infertility. She has never had a history of bleeding or bruising nor does she have a family history for bleeding.
- What are the causes of an elevated PTT in a non-bleeding patient?
- Describe the additional tests that would be required to make a diagnosis in this case.
- What is a lupus anti-coagulant and how does it alter the PTT?
The PTT (partial thromboplastin time) measures the intrinsic and common pathways in the coagulation cascade. By understanding the methodology of testing and the factors inherent in the cascade, a differential for non-bleeding patients can be made:
- Sample error (including heparin contamination of the phlebotomy site if a heparinized tube was used prior to the citrate/ coagulation tube)
- Anti-phospholipid antibody
- Heparin use
- Factor XII deficiency (no association with clinical bleeding)
- HMWK or kallikrein deficiency (not associated with in vivo bleeding)
The 50:50 mix is a test used to identify if the patient has a deficiency in a factor versus an inhibitor. It entails mixing a sample of patient with normal plasma. Full correction in the PTT indicates a factor deficiency. A lack of correction indicates an inhibitor.
If the inhibitor is present, it is important to rule out a lupus anticoagulant. Typically a dilute Russell’s viper venom time (dRVVT) is used for confirmation.
A 30-year-old lawyer presents to the Emergency Department with a short history of easy bruising and frank haematuria. On examination, he has widespread bruises but there is little else to find. Prior to his blood work returning, he sustains a loss of consciousness and is transferred to the MSICU. A CT head shows a 3cm subdural hemorrhage. There was no past medical history or family history suggestive of a bleeding disorder.
His blood tests show:
|Platelets||156 x 109/L||150-400 x 109/L|
Is this disseminated intravascular coagulation?
No – the fibrinogen is normal and both the PT and PTT are elevated, indicating a deficiency in the common pathway.
What additional tests should be done immediately to assess the differential diagnosis?
A 50:50 mixing study.
A 50:50 mix is completed, showing the following:
|PT pre 50:50||>120s||11-14s|
|APTT pre 50:50||>120s||23-35s|
|PT post 50:50||13s||11-14s|
|PTT post 50:50||34||23-35s|
Factor levels are requested for this patient, showing a reduction in all factor levels except factors 8, 11, and 12. His factors 2, 7, 9, and 10, and protein C and S levels, are undetectable. What treatment should be given immediately?
This patient in fact overdosed on warfarin. Vitamin K should be given immediately with a prothrombin complex concentrate to reverse his bleed and neurosurgical consultation.
A 63 year old male is now 5 days post CABG for left main disease. Pre-op his platelets were 260 x 109/L with an otherwise normal CBC. His platelets are now 70 x 109/L, and the concern is that the patient has HIT.
- What is HIT and what is the mechanism of action?
Heparin Induced thrombocytopenia is a prothrombotic condition caused by platelet and endothelial activating antibodies targeting the platelet factor 4 (PF4) and heparin complex. It is a clinical diagnosis with laboratory investigations pursued pending on the differential diagnosis of thrombocytopenia.
Consider the causes in a case such as the one presented: DIC should be ruled out, APLA, infection, medicaitons, hemodilution, intravascular devices resulting in platelet consumption, and artifact with platelet clumping.
- What are the risk factors for HIT?
HIT occurs in 0.5 to 5% of patients receiving heparin. Risk factors include:
- Heparin-related risk factors: LMWH has a 5x to 10x lower risk of causing HIT due to the smaller size of the heparin molecule compared to unfractionated heparin, Longer duration of heparin exposure
- Host-related variables: Age > 40, Female sex, Surgery: Cardiopulmonary bypass – up to 3% risk
- How is it diagnosed? What is the 4T score?
Diagnosis: Clinical suspicion and use of the 4T score should prompt the ordering of a PF4/ heparin ELISA. The 4T score evaluates the clinical probability of HIT (refer to reference).
N.b. platelets can drop precipitously in patients with pre-existing PF4-heparin antibodies. This typically occurs within 30 days of heparin exposure but such antibodies may exist for up to 90 days.
- How should it be managed acutely?
Treatment: Must be prompt as this patient population is at an accelerated risk of both arterial and venous thrombosis (venous: arterial events 2:1). Spontaneous bleeding is rare, and as such an alternative non-heparinoid anti-coagulant (i.e. argatroban) should be started immediately. Platelet transfusions are contraindicated unless excess clinical bleeding due to the risk of thrombosis provocation.
It is recommended for patients to get bilateral leg Doppler ultrasonography, with anti-coagulation tailored to the presence or absence of clots. At minimum patients without clot should be transitioned to warfarin for a minimum 30 days of anti-coagulation post heparin cessation, and 3 months in the event of clot detection.
A 73 year old female is being evaluated for an elective left hip ORIF. Her platelets are found to be 55 x 109/L but “platelet clumping” is commented on her peripheral blood film. What is the cause of platelet clumping? Is this patient a surgical candidate?
Platelet clumping is caused by EDTA (Ethylenediaminetetraacetic acid), the anti-coagulant used in the collection tubes for a CBC.
Such results can be avoided by repeating the platelet count using a citrate tube, as citrate is an anticoagulant and should not interfere with platelet artifact.
So long as the repeat platelet count is acceptable, she should be stable for surgery.